[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Corrections

I volunteered at a diabetic camp last summer, and one of the things that I
saw was BGs bouncing all over the place because of too frequent corrections.
(And I kept my mouth shut because I'm NOT a health professional!)

When you're high, and you correct,  you have to allow the insulin its full
time of action before concluding you need another correction, or at least
take the remaining amount of the first correction into account in your

Example (using faked numbers for ease of calculation): Say I'm at 300, and
Humalog lasts 4 hours for me. My drop is 50 mg/dl per unit, so I take 4
units, aiming at 100. I check an hour later, and I'm still at 250 -- but I
DON'T panic -- the humalog is still working! An hour after that, I'm at 180,
which is a satisfactory drop -- personally, I wouldn't correct, because I
still have 2 hours of Humalog in my system, even though it has already
reached its peak. If my basals are correct, my BG should continue to drop.

On the other hand, if I check at 2 hours, and I'm still around 300, then I
would consider the situation: did I eat a high-fat meal, and it's still
processing? In which case, I would correct again. But I know that I have 2
hours worth of Humalog left, and so I take 2 units instead of 4, because I
know that some of the previous correction is still working. (If I HADN'T
eaten high-fat, and there were no other explanation, I'd take an injection,
simply because THAT sounds like a site failure. )

The big issue is that I don't want to overshoot and end up low, because
that's the beginning of the rollercoaster ride!!! It's better to ease down
gradually than to risk a severe low.

Same principle applies to correcting lows -- if I test, and I'm at 50, say,
I take 4 glucose tablets, and then I WAIT -- it takes at least 15 - 20
minutes for them to have their full effect. If I eat tablets and then check
5 minutes later, I might still be at 50 or even dropping slightly, but I
haven't given the tablets a chance. Now, if I were dropping quickly, say, 35
at that that point, I would take more glucose tablets, but probably only 2.
At that point, I would wait it out -- the FEELINGS of the low last far
longer than the low itself. If, at 15 minutes after the first tablets, I'm
not experiencing a stabilization or rise of BG, I'd take another 2 tablets,
but I wouldn't keep on gulping tablets every 5 minutes until I felt
better -- because that would be a guarantee of an ensuing high.

Obviously, this requires testing and a PLAN for treatment, not a panicky "Do
something, anything until I feel better!!!!!" For a child, it's nice to have
an adult there watching and CALMLY taking care of the situation. The problem
at camp was that a lot of lows were treated by teenage counselors who just
let the kids gulp tablets.

The other problem I saw was that the kids were on fixed-dose meal plans,
which did not take into account exercise and just plain old metabolic
variability -- for example, if a kid had had a low in the morning, and his
pre-lunch was 200, it was corrected for,  and he got his lunch dose -- but
if another kid HADN'T had a low and was 200, he got the same correction and
then lunch dose -- but those 2 kids were high for different reasons, and no
account was taken of the REASON for the high.

I dunno -- diabetes is SO complicated, especially in children (because of
their small size, growth, hormones and varying activity levels!!!!), that it
really does take an expert to deal with it, and most parents don't start out
as experts -- their child is their guinea pig, so to speak. And the
professionals know even less, because they're dealing with statistics rather
than individuals.

I think we all have to do our best, but we're fooling ourselves if we think
we can get it perfect every time!!!!


Natalie ._c- (who had a 240 last night at bedtime, 4 hours after eating --
corrected, went to sleep, checked at 1 AM, got 113, and woke at 117 -- got
it purty good, no??)
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml